The Annals of Statistics

Statistical inference for time-changed Lévy processes via composite characteristic function estimation

Denis Belomestny

Full-text: Open access

Abstract

In this article, the problem of semi-parametric inference on the parameters of a multidimensional Lévy process Lt with independent components based on the low-frequency observations of the corresponding time-changed Lévy process $L_{\mathcal{T}(t)}$, where $\mathcal{T}$ is a nonnegative, nondecreasing real-valued process independent of Lt, is studied. We show that this problem is closely related to the problem of composite function estimation that has recently gotten much attention in statistical literature. Under suitable identifiability conditions, we propose a consistent estimate for the Lévy density of Lt and derive the uniform as well as the pointwise convergence rates of the estimate proposed. Moreover, we prove that the rates obtained are optimal in a minimax sense over suitable classes of time-changed Lévy models. Finally, we present a simulation study showing the performance of our estimation algorithm in the case of time-changed Normal Inverse Gaussian (NIG) Lévy processes.

Article information

Source
Ann. Statist., Volume 39, Number 4 (2011), 2205-2242.

Dates
First available in Project Euclid: 26 October 2011

Permanent link to this document
https://projecteuclid.org/euclid.aos/1319595463

Digital Object Identifier
doi:10.1214/11-AOS901

Mathematical Reviews number (MathSciNet)
MR2893866

Zentralblatt MATH identifier
1227.62062

Subjects
Primary: 62F10: Point estimation
Secondary: 62J12: Generalized linear models 62F25: Tolerance and confidence regions 62H12: Estimation

Keywords
Time-changed Lévy processes dependence pointwise and uniform rates of convergence composite function estimation

Citation

Belomestny, Denis. Statistical inference for time-changed Lévy processes via composite characteristic function estimation. Ann. Statist. 39 (2011), no. 4, 2205--2242. doi:10.1214/11-AOS901. https://projecteuclid.org/euclid.aos/1319595463


Export citation

References

  • Barndorff-Nielsen, O. E. (1998). Processes of normal inverse Gaussian type. Finance Stoch. 2 41–68.
  • Basawa, I. V. and Brockwell, P. J. (1982). Nonparametric estimation for nondecreasing Lévy processes. J. R. Stat. Soc. Ser. B Stat. Methodol. 44 262–269.
  • Bauer, F. and Reiß, M. (2008). Regularization independent of the noise level: An analysis of quasi-optimality. Inverse Problems 24 055009.
  • Belomestny, D. (2010a). Statistical inference for multidimensional time-changed Lévy processes based on low-frequency data. Available at arXiv:1003.0275.
  • Belomestny, D. (2010b). Spectral estimation of the fractional order of a Lévy process. Ann. Statist. 38 317–351.
  • Bochner, S. (1949). Diffusion equation and stochastic processes. Proc. Natl. Acad. Sci. USA 35 368–370.
  • Carr, P. and Wu, L. (2004). Time-changed Lévy processes and option pricing. Journal of Financial Economics 71 113–141.
  • Carr, P., Geman, H., Madan, D. B. and Yor, M. (2003). Stochastic volatility for Lévy processes. Math. Finance 13 345–382.
  • Clark, P. K. (1973). A subordinated stochastic process model with finite variance for speculative prices. Econometrica 41 135–155.
  • Comte, F. and Genon-Catalot, V. (2010). Nonparametric adaptive estimation for pure jump Lévy processes. Ann. Inst. Henri Poincaré Probab. Stat. 46 595–617.
  • Erdélyi, A. (1956). Asymptotic Expansions. Dover, New York.
  • Figueroa-López, J. E. (2004). Nonparametric estimation of Lévy processes with a view towards mathematical finance. Ph.D. thesis, Georgia Institute of Technology, Atlanta, GA.
  • Figueroa-López, J. E. (2009). Nonparametric estimation of time-changed Lévy models under high-frequency data. Adv. in Appl. Probab. 41 1161–1188.
  • Horowitz, J. L. and Mammen, E. (2007). Rate-optimal estimation for a general class of nonparametric regression models with unknown link functions. Ann. Statist. 35 2589–2619.
  • Juditsky, A. B., Lepski, O. V. and Tsybakov, A. B. (2009). Nonparametric estimation of composite functions. Ann. Statist. 37 1360–1404.
  • Kamae, T. and Krengel, U. (1978). Stochastic partial ordering. Ann. Probab. 6 1044–1049.
  • Luschgy, H. and Pagès, G. (2008). Moment estimates for Lévy processes. Electron. Commun. Probab. 13 422–434.
  • Masuda, H. (2007). Ergodicity and exponential β-mixing bounds for multidimensional diffusions with jumps. Stochastic Process. Appl. 117 35–56.
  • McNeil, A. J. and Nešlehová, J. (2009). Multivariate Archimedean copulas, d-monotone functions and l1-norm symmetric distributions. Ann. Statist. 37 3059–3097.
  • Merlevéde, F., Peligrad, M. and Rio, E. (2009). Bernstein inequality and moderate deviations under strong mixing conditions. In High Dimensional Probability V: The Luminy Volume (C. Houdrè, et al., eds.) 153–178. IMS Collections 5 273–292. IMS, Beachwood, Ohio.
  • Monroe, I. (1978). Processes that can be embedded in Brownian motion. Ann. Probab. 6 42–56.
  • Neumann, M. H. and Reiß, M. (2009). Nonparametric estimation for Lévy processes from low-frequency observations. Bernoulli 15 223–248.
  • Picard, J. (1997). Density in small time for Levy processes. ESAIM Probab. Stat. 1 357–389 (electronic).
  • Rosenbaum, M. and Tankov, P. (2010). Asymptotic results and statistical procedures for time-changed Lévy processes sampled at hitting times. Available at arXiv:1007.1414.
  • Rubin, H. and Tucker, H. G. (1959). Estimating the parameters of a differential process. Ann. Math. Statist. 30 641–658.
  • Sato, K.-i. (1999). Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics 68. Cambridge Univ. Press, Cambridge. Translated from the 1990 Japanese original, Revised by the author.
  • Steutel, F. W. and van Harn, K. (2004). Infinite Divisibility of Probability Distributions on the Real Line. Monographs and Textbooks in Pure and Applied Mathematics 259. Dekker, New York.
  • Tsybakov, A. B. (2004). Introduction à L’estimation Non-paramétrique. Mathématiques and Applications (Berlin) [Mathematics and Applications] 41. Springer, Berlin.
  • Woerner, J. H. C. (2003). Variational sums and power variation: A unifying approach to model selection and estimation in semimartingale models. Statist. Decisions 21 47–68.